Vol. 31, No. 1, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 305: 1
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Proof of a conjecture of Whitney

William Schumacher Massey

Vol. 31 (1969), No. 1, 143–156
Abstract

Let M be a closed, connected, nonorientable surface of Euler characteristic χ which is smoothly embedded in Euclidean 4-space, R4, with normal bundle ν. The Euler class of ν, denoted by e(ν), is an element of the cohomology group H2(M;𝒵) (the letter 𝒵 denotes twisted integer coefficients). Since the group Hz(M;𝒵) is infinite cyclic, e(ν), is m times a generator for some integer m. In a paper presented to a Topology Conference held at the University of Michigan in 1940, H. Whitney studied the possible values that this integer m could take on for different embeddings of the given surface M. He gave examples to show that m can be nonzero (unlike the case for an orientable manifold embedded in Euclidean space) and proved that

m ≡ 2χ ( mod 4).

Finally, he conjectured that m could only take on the following values:

2χ − 4,2χ,2χ + 4,⋅⋅⋅ ,4 − 2χ.

It is the purpose of the present paper to give a proof of this conjecture of Whitney. The proof depends on a corollary of the Atiyah-Singer index theorem.

Mathematical Subject Classification
Primary: 57.30
Milestones
Received: 15 May 1969
Published: 1 October 1969
Authors
William Schumacher Massey